Question

Can diuretics decrease your potassium level?

Answer

Yes, some diuretics — also called water pills — decrease potassium in the blood. Diuretics are commonly used to treat high blood pressure (hypertension) because they lower blood pressure by helping your body eliminate sodium and water through your urine. However, some diuretics can also cause you to eliminate more potassium in your urine. This can lead to low potassium levels in your blood (hypokalemia).

Signs and symptoms of hypokalemia include:

  • Weakness
  • Fatigue
  • Muscle cramps
  • Constipation
  • Problems with your heart's rhythm (arrhythmias)

Not all diuretics cause this problem. The potassium-sparing diuretics don't lower potassium levels. These include spironolactone (Aldactone), eplerenone (Inspra) and triamterene (Dyrenium).

In addition, some medications to treat high blood pressure may actually increase potassium levels in your blood. Among these are angiotensin-converting enzyme (ACE) inhibitors, angiotensin II receptor blockers (ARBs) and renin inhibitors.

Treatment of low potassium may include:

  • Increasing potassium in your diet
  • Taking potassium supplements
  • Changing to a potassium-sparing diuretic

If you're taking an ACE inhibitor with a diuretic and getting enough potassium in your diet but your potassium level is still low, your doctor may recommend further testing to help identify the underlying cause.

Last Updated: 01-26-2019
FAQ-20058432
content provided by mayoclinic.com
© 1998-2020 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.